Opioids have several short-term effects, from pain relief to nausea and vomiting. While even short-term opioid use has the potential to lead to opioid use disorder, working closely with your prescriber can minimize this risk.
Opioids are a group of medications used to manage pain. They include things like oxycodone, tramadol, and fentanyl.
You might be prescribed opioids for a short period of time following major surgery or an injury, or for a longer period if you live with chronic or cancer-related pain.
Generally, opioid use under medical supervision is safe, but there are some short-term effects and risks to consider. Your risk of having more severe side effects tends to increase the longer you take opioids, but this depends on a lot of factors.
Here’s a closer look at the short-term effects of opioids, potential risks, and the importance of working with a healthcare professional to manage your opioid use.
The main short-term effect of opioids is pain relief.
You have opioid receptors in your brain, spinal cord, and other areas. Opioids activate these receptors, which triggers them to block pain signals.
Common short-term side effects of opioids include:
- fatigue or drowsiness
- nausea or vomiting
- slowed breathing
These effects are typically short-lived and not a cause for concern. Due to the effect of opioids on your breathing, it’s important to not take more than prescribed. Taking more than your body’s accustomed to may slow your breathing to a harmful level or result in an overdose.
Even if you only use them for a short time, it’s possible to become dependent on opioids, which can eventually contribute to opioid addiction, also called opioid use disorder (OUD).
Before getting into the risk of OUD it’s important to understand opioid tolerance and dependence:
- Tolerance: Over time, your body develops a tolerance to opioids, meaning you’ll need to take a higher dose to feel the same effects you once did.
- Dependence: Your body may come to depend on opioids for day-to-day functions. When you stop taking them, you’ll experience withdrawal symptoms.
Tolerance and dependence can happen with many kinds of medication and even common substances like caffeine and aren’t necessarily a cause for concern. But due to the side effects of opioids, it’s important to stick with your prescribed dose. If you notice a difference in the effects you feel, talk with your prescriber before changing your dose.
OUD involves the continued use of opioids despite negative physical, psychological, or social effects. It can happen with or without dependence.
The “Diagnostic and Statistical Manual of Mental Disorders, 5th edition (DSM-5)” doesn’t consider withdrawal or tolerance to be symptoms of OUD if you’re taking opioids as prescribed by a healthcare professional. If you experience withdrawal symptoms or feel like you need to take more opioids to feel any effects while following your prescriber’s instructions, this doesn’t necessarily mean you have OUD.
Opioids may have additional side effects if you take them with other medications and substances.
The following can all interact with opioids:
- anti-seizure medications
- antiretroviral drugs used to treat HIV
- sleep disorder medications
- medications to treat psychiatric disorders
- muscle relaxants
Be sure to talk with your prescriber about all medications you take, including over-the-counter drugs and supplements. You can also ask the pharmacist when picking up your prescription.
If you’re concerned about the effects of taking opioids and want to discontinue them, it’s crucial to work with a healthcare professional.
Dramatically reducing your dose or stopping abruptly may result in withdrawal symptoms and severe pain. Your doctor can provide guidance on whether you should gradually taper down your dose. Depending on your dose and how long you’ve been taking opioids, this process can take weeks or months.
During the tapering process, they may:
- regularly monitor your vital signs, including blood pressure, pulse, and body temperature
- prescribe other pain relief therapies or medications
- regularly ask whether you’re experiencing any withdrawal symptoms
The short-term effects of opioids are generally safe when taken as prescribed. But taking opioids for a long period of time, or taking more than prescribed, can increase your risk of more severe side effects and risks, including OUD.
When taking opioids, talk with your prescriber about any changes in your pain levels or how your body responds to the medication. Be sure to check with them before altering your dose or discontinuing them.
If you’re concerned about your opioid use but don’t feel comfortable talking with your healthcare professional, the following resources offer around-the-clock support:
- SAMHSA’s National Helpline at 800-662-HELP (4357) or online treatment locator
- SAFE Project